Ohio, 2023

Damaging Wind in Ohio, August 24, 2023

August 24, 2023 · NWS IWX · 1 event in 1 county or zone

Early-morning thunderstorms, moving from northeast to southwest, resulted in at least one instance of thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Early-morning thunderstorms, moving from northeast to southwest, resulted in at least one instance of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 12:30 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 12:30 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
130 AM EDT Thu Aug 24 2023

.SYNOPSIS...
Issued at 243 PM EDT Wed Aug 23 2023

Hot and humid conditions will persist through Thursday with
afternoon heat indices over 100 degrees. Primarily dry conditions
are expected otherwise through early next week, with cooler and
less humid conditions expected in time for this weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 243 PM EDT Wed Aug 23 2023

Oppressive heat and humidity will continue to build east into the
area this afternoon into Thursday as a warm front shifts off to the
north. Disgusting mid 70 to near 80F sfc dewpoint air has already
mixed into most of the forecast area as of this writing. No changes
have been made to the associated heat headlines, though will have to
monitor for MCS development again tonight into Thursday morning near
the warm front and on the nose of the westerly low level jet in
Michigan. CAMs remain split on exactly where this activity develops
and evolves. There are several different scenarios on how this could
unfold...

(1) A more mature MCS develops over Lake MI/central MI and tracks
south into mainly eastern zones later tonight with the potential for
isolated damaging winds. An outflow boundary would likely be able to
move through most of the area Thursday morning.

(2) A convective complex is later to develop and largely bypasses
east of the area later tonight into Thursday morning, though does
send an outflow boundary and associated rain cooled air into
northeast IN/lower MI/northwest OH during this time.

(3) Significant capping (EML) and lack of a stronger shortwave
cresting the MO centered ridge limits organization and keeps
convection elevated and northeast of the local area (similar to
this morning) with lesser chances at cooler air seeping in behind
an outflow boundary.

Scenario (1) appears to be the least likely solution with little
model support. Scenarios (2) and (3) appear to have similar
support in model land and favor holding with low chance PoPs
across our eastern zones zones overnight. The larger impact could
be on the duration of the brief heat wave tomorrow as the passage
of a deeper outflow boundary would definitely delay and reduce the
more impactful heat to a narrower window on Thursday (low
confidence in this occurring).

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 243 PM EDT Wed Aug 23 2023

Thursday night into Friday will feature the transition from headline
level heat/humidity to cooler and less humid conditions as the
northeast fringe of the Plains upper ridge begins to breakdown,
sending the MI warm front back south as a cold front during this
time. This will bring low chances for convection during these
periods, with peak PM heat indices on Friday potentially making a
run into the 95-100F range if enough heating is realized.

The trend toward cooler (seasonable) and less humid conditions will
take full effect this weekend through the middle of the next week
with model guidance resuming broad troughing across the Great Lakes
and Northeast. High pressure generally looks to be in control at the
surface Saturday through Monday with dry conditions. Some semblance
of an upper level trough then digs into the region by around
Tuesday with the next opportunity for showers.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 123 AM EDT Thu Aug 24 2023

Convection is currently firing along a warm front in northwest
Ohio. There is a slight chance that rain and storms associated
with this front make their way to FWA later this morning, however,
confidence is low. Have opted to leave precipitation out of the
TAFs for now. There is a chance for stratus/BR this morning with
potential for MVFR ceilings and visibilities. Winds should remain
from the WSW at 10-15 knots with gusts up to 20-25 kts during the
afternoon. A cold front may bring a better chance for showers and
storms towards the end of the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 11 AM EDT this morning for INZ005-006-008-
     014-015-017-023>025-032-104-116-204-216.

     Excessive Heat Warning from 11 AM this morning to midnight EDT
     tonight for INZ005>009-014-015-017-018-023>027-032>034-104-
     116-204-216.

     Excessive Heat Warning until midnight EDT /11 PM CDT/ tonight
     for INZ012-013-020-022-103-203.

MI...Heat Advisory until midnight EDT tonight for MIZ078-079-177-277.

     Heat Advisory from 11 AM this morning to midnight EDT tonight
     for MIZ080-081.

OH...Excessive Heat Warning from 11 AM this morning to midnight EDT
     tonight for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Johnson

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 23, 3:29 AM EST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
429 AM EDT Wed Aug 23 2023

MIZ078-079-177-277-240830-
Cass MI-St. Joseph MI-Northern Berrien-Southern Berrien-
429 AM EDT Wed Aug 23 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT THURSDAY
NIGHT...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible late Thursday evening but the risk of
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007-009-018-026-027-033-034-OHZ001-002-004-005-015-016-024-025-
240830-
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
429 AM EDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT
EDT THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible late Thursday evening but the risk of
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005-006-008-014-015-017-023>025-032-104-116-204-216-240830-
Elkhart-Lagrange-Noble-Marshall-Fulton IN-Whitley-Miami-Wabash-
Huntington-Grant-Eastern St. Joseph IN-Northern Kosciusko-
Western St. Joseph IN-Southern Kosciusko-
429 AM EDT Wed Aug 23 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 11 AM EDT THURSDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT
EDT THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible late Thursday evening but the risk of
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012-013-020-022-103-203-240830-
Starke-Pulaski-White-Cass IN-Northern La Porte-Southern La Porte-
429 AM EDT Wed Aug 23 2023 /329 AM CDT Wed Aug 23 2023/

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY
TO MIDNIGHT EDT /11 PM CDT/ THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible late Thursday evening but the risk of
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ080-081-240830-
Branch-Hillsdale-
429 AM EDT Wed Aug 23 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible late Thursday evening but the risk of
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-240830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
429 AM EDT Wed Aug 23 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 24, 1:06 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
206 AM EDT Thu Aug 24 2023

OHZ016-025-240700-
Allen OH-Putnam OH-
206 AM EDT Thu Aug 24 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PUTNAM AND ALLEN
COUNTIES THROUGH 300 AM EDT...

At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Findlay to near La Rue. Movement was southwest
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This includes Interstate 75 between mile markers 119 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8440 4074 8440 4116 8388 4065 8388
TIME...MOT...LOC 0606Z 058DEG 28KT 4103 8365 4061 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 160 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 24, 1:48 AM EST to 1:49 AM EST
Where
Allen County, 0.87 mi SW of Bluffton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.890, -83.890

A photo on Twitter showed a few large tree limbs were down on Main Street in Bluffton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128898.